What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 28, 2:30 AM EST, 4 hours 19 minutes earlier.
Area forecast discussion, Aug 28, 2:30 AM EST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 AM EDT Tue Aug 28 2018
LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine
.SYNOPSIS...
Issued at 330 AM EDT Tue Aug 28 2018
A frontal boundary extending from Upper Michigan to Iowa will
edge slowly south and east today and Wednesday, fueling
occasional showers and thunderstorms. Very warm and humid air
ahead of the front will lead to the possibility of severe
thunderstorms and locally heavy rainfall, particularly this
afternoon and tonight.
Cooler and less humid air will flow in behind the front by later
Wednesday, with dry weather expected for Thursday and Friday. Warm
and humid air will return for the holiday weekend, along with a
risk of a few showers and storms.
&&
.SHORT TERM...(Today through Thursday)
Issued at 330 AM EDT Tue Aug 28 2018
The shortwave over ern Lk Superior tied to the ongoing convective
complex will continue northeast early this morning, taking a
segment of the LLJ with it. Since the LLJ will be peeling away, it
seems reasonable to believe that the line of convection currently
north of MKG/GRR will continue to weaken as the models suggest.
Still, some decent rains should impact areas north of I-96
through dawn. Impacts in terms of any flooding/severe wx appear
to be quite low however with this line over the next few hours.
Some question as to how long it holds together and how far south
it makes it, but it should diminish by mid morning before getting
too far south of I-96.
Extent of cloud cover/sfc based insability later today is unclear
with possibility of lingering MCS debris, but the better/longer
duration insolation is expected to be over the southern portion of
the area. It is possible that a few stronger cells could pop this
afternoon along the old boundary/outflow associated with the
ongoing convection. This should be somewhere in the vicinity of
the I-94 corridor by the time it possibly re-ignites.
Otherwise the main action looks to arrive from the west later
today/tonight as the low level jet ramps up again as next waves
in southeast portion of broad positive tilt trough track
northeast. Rather impressive right entrance region upr jet
dynamics develops tonight over Michigan, suggesting the
possibility of a significant heavy rain/flooding threat
setting up overnight after the late day/evening severe weather
threat lowers.
A corridor of PWATs of 2.25 inches is progged just ahead of
front, and the 40-50 kt LLJ continues to feed in from southwest.
May need to consider a flood watch if confidence in this threat
grows, especially considering that areas of 3-6 inch rains
occurred Sunday night.
Things gradually wind down on Wednesday as the front slips
through, although clouds lingering much of the day. Much less
humid weather and cooler temps filtering in behind the front.
.LONG TERM...(Thursday night through Monday)
Issued at 330 AM EDT Tue Aug 28 2018
Main challenge in the long term is with the holiday weekend rain
chances. Southerly flow sends back the warmth and humidity,
bringing our next shower and tstm threat late Friday night and
Saturday. Confidence in additional showers and tstms chances over
the remainder of the weekend is low since a cold front approaching
from the west may stall and lay out in a west west/east fashion
over the area through Labor Day. This front could act as a focus
for more periodic showers and storms.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1130 PM EDT Mon Aug 27 2018
VFR conditions will continue for most of the overnight period.
Showers and thunderstorms will gradually move in during the early
morning hours and may bring brief reductions to MVFR/IFR mainly at
our western terminals. The showers and storms will gradually
diminish during the early to mid morning hours and will most
likely not reach our eastern terminals. LLWS is anticipated
overnight with sfc southerly winds of 10-20 kts and winds at 2 kft
agl of around 45 kts.
VFR conditions are expected most of Tuesday morning and afternoon
before a batch of potentially strong to severe storms rolls in
from the west during the late afternoon and evening hours. Those
storms could cause brief reductions to IFR and potentially could
bring very strong winds and possibly hail. We will fine tune
timing and specifics on the thunderstorms Tuesday evening with
future terminal forecast issuances.
&&
.MARINE...
Issued at 330 AM EDT Tue Aug 28 2018
No changes to the marine headlines at this time as southerly flow
has been gusting over 30 kts. The NNW flow behind the front may
require additional headlines on Wednesday.
&&
.HYDROLOGY...
Issued at 309 PM EDT Mon Aug 27 2018
Round number 1 of thunderstorm activity is over, and it was
impressive. The western reaches of the Grand River basin received 2"-
4" of rain while the western reaches of the Muskegon River basin
received 3"-6". This led to some significant rises on small rivers
and streams with only modest rises on main steam rivers. The main
stems will hold within banks except for the Chippewa River at Mount
Pleasant and the Muskegon River at Morley, but both should remain
below flood stage...for now.
Now that the soils have been primed with saturation, runoff will be
increasing with each successive round of convection, which is the
primary method of getting any sort of consequential flooding this
time of year. Round number 2 into the overnight period/early Tuesday
morning looks to be much more progressive than the first round but
locally heavy rain is still a possibility with any storms that fade
into Lower Michigan. Right now it is likely that most locations
north of I-96 could get an additional half inch of rain but models
such as the HREF ensemble localized probability-matched mean is
indicating the Pere Marquette River and central portions of the
Muskegon River basin may get another inch. Round number 3 is
expected to move in late Tuesday, which may produce another
widespread 1"-2" of rain over the region.
The bottom line is that rivers and streams that got hit with the
heavy rain last night and this morning would be at risk through
Tuesday night for additional rises, possibly above bankfull on both
main stem rivers and tributaries and not impossible that some flood
stages could be reached should higher-end rain amounts materialize.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through this afternoon for MIZ037-043-
050-056-064-071.
LM...Small Craft Advisory until 5 PM EDT this afternoon for
LMZ844>849.
&&
SYNOPSIS...Meade
SHORT TERM...Meade
LONG TERM...Meade
AVIATION...Laurens
HYDROLOGY...Hoving
MARINE...MeadeHazardous weather outlook, Aug 28, 4:26 AM EST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
526 AM EDT Tue Aug 28 2018
MIZ037>040-043>046-050>052-056>059-064>067-071>074-290930-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
526 AM EDT Tue Aug 28 2018
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Thunderstorms north of a Saugatuck to Lansing line will weaken
this morning, but may produce locally heavy rain through 10 am.
Severe thunderstorms with damaging winds and torrential rainfall
are possible this afternoon and tonight. A flooding threat exists,
especially if storms repeat over areas already impacted by heavy
rain.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorms are possible Wednesday, mainly in the morning.
Severe weather and heavy rain are not expected, although areas of
flooding may linger. After dry weather on Thursday and Friday,
thunderstorms are possible again over Labor Day weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and tonight.
LMZ844>849-290930-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
526 AM EDT Tue Aug 28 2018
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Winds and waves will remain hazardous to small craft, swimmers,
and anyone venturing out on piers today. Thunderstorms north of
Saugatuck will weaken this morning, but may produce erratic gusty
winds to 35 knots and dangerous lightning through 10 am.
Additional storms are expected over all of Lake Michigan this
afternoon and tonight. Some of these storms could produce winds to
50 knots.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Hazardous winds and waves are possible on Wednesday, but the
wind will be northerly rather than southerly. Thunderstorms are
possible Wednesday morning but are not expected to be severe.
After dry weather on Thursday and Friday, thunderstorms are
possible again over Labor Day weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and tonight.
Meade
In the hours before
Special weather statement, Aug 28, 1:24 AM EST, 5 hours 25 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
224 AM EDT TUE AUG 28 2018
MIZ039-280730-
Osceola MI-
224 AM EDT TUE AUG 28 2018
...SIGNIFICANT WEATHER ADVISORY...
At 224 AM EDT, Doppler radar was tracking a strong thunderstorm near
Bristol, or 14 miles southwest of Cadillac, moving east at 50 mph.
Wind gusts around 50 mph with downed tree limbs will be possible with
this storm.
Locations impacted include...
Evart... Reed City... Marion...
Highland... Hersey... Le Roy...
Tustin... Gibos Corners... Ashton...
Sears... Pisgah Heights... Avondale...
Dighton... Ina... Park Lake...
Stambaugh Corner...
LAT...LON 4416 8509 4381 8509 4382 8556 4417 8556
TIME...MOT...LOC 0624Z 258DEG 44KT 4406 8555
LAURENS
Local storm report, Aug 28, 5:16 AM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
616 AM EDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 AM HEAVY RAIN WHITE RIVER LIGHTHOUSE 43.37N 86.42W
08/28/2018 M1.08 INCH MUSKEGON MI MESONET
MESONET STATION D2963, WHITE RIVER
LIGHTHOUSE.
0605 AM HEAVY RAIN 1 ENE NORTON SHORES 43.17N 86.22W
08/28/2018 M1.07 INCH MUSKEGON MI MESONET
MESONET STATION AT784, 1 ENE NORTON SHORES.
0603 AM HEAVY RAIN 1 WSW NORTON SHORES 43.16N 86.27W
08/28/2018 M1.01 INCH MUSKEGON MI MESONET
MESONET STATION AT191, 1 WSW NORTON SHORES.
0608 AM HEAVY RAIN 1 S NEWAYGO 43.40N 85.80W
08/28/2018 M0.98 INCH NEWAYGO MI MESONET
MESONET STATION D1045, 1 S NEWAYGO.
0500 AM HEAVY RAIN FREMONT - AG MESONET 43.42N 85.95W
08/28/2018 M0.92 INCH NEWAYGO MI CO-OP OBSERVER
CO-OP OBSERVER STATION FRMM4, FREMONT - AG
MESONET.
0605 AM HEAVY RAIN NORTON SHORES 43.17N 86.26W
08/28/2018 M0.91 INCH MUSKEGON MI MESONET
MESONET STATION C5327, NORTON SHORES.
0538 AM HEAVY RAIN 1 S BALDWIN 43.88N 85.85W
08/28/2018 M0.86 INCH LAKE MI MESONET
MESONET STATION BDWM4, 1 S BALDWIN.
0557 AM HEAVY RAIN WALKER 42.98N 85.74W
08/28/2018 M0.83 INCH KENT MI MESONET
MESONET STATION C6936, WALKER.
0610 AM HEAVY RAIN HUDSONVILLE 42.87N 85.87W
08/28/2018 M0.82 INCH OTTAWA MI MESONET
MESONET STATION D5570, HUDSONVILLE.
0600 AM HEAVY RAIN 1 ESE SPRING LAKE 43.06N 86.17W
08/28/2018 M0.81 INCH OTTAWA MI MESONET
MESONET STATION AS178, 1 ESE SPRING LAKE.
0500 AM HEAVY RAIN HART AG MESONET 43.73N 86.35W
08/28/2018 M0.80 INCH OCEANA MI CO-OP OBSERVER
CO-OP OBSERVER STATION HATM4, HART AG
MESONET.
0600 AM HEAVY RAIN GRANDVILLE 42.91N 85.76W
08/28/2018 M0.78 INCH KENT MI MESONET
MESONET STATION D6683, GRANDVILLE.
0533 AM HEAVY RAIN 1 NW REED CITY 43.89N 85.53W
08/28/2018 M0.78 INCH OSCEOLA MI MESONET
MESONET STATION MC017, 1 NW REED CITY.
0530 AM HEAVY RAIN CROTON 43.43N 85.67W
08/28/2018 M0.76 INCH NEWAYGO MI MESONET
MESONET STATION CROM4, CROTON.
0532 AM HEAVY RAIN 2 W SCOTTVILLE 43.96N 86.34W
08/28/2018 M0.70 INCH MASON MI MESONET
MESONET STATION MC016, 2 W SCOTTVILLE.
0500 AM HEAVY RAIN LUDINGTON 43.90N 86.38W
08/28/2018 M0.67 INCH MASON MI CO-OP OBSERVER
CO-OP OBSERVER STATION LUNM4, LUDINGTON.
0609 AM HEAVY RAIN 1 NNE BEECHWOOD 42.82N 86.12W
08/28/2018 M0.57 INCH OTTAWA MI MESONET
MESONET STATION C9372, 1 NNE BEECHWOOD.
0555 AM HEAVY RAIN 2 ENE BELMONT 43.09N 85.57W
08/28/2018 M0.54 INCH KENT MI MESONET
MESONET STATION AV054, 2 ENE BELMONT.
0550 AM HEAVY RAIN PENTWATER 43.78N 86.43W
08/28/2018 M0.53 INCH OCEANA MI MESONET
MESONET STATION D7500, PENTWATER.
0601 AM HEAVY RAIN 2 S GRAND RAPIDS 42.93N 85.65W
08/28/2018 M0.52 INCH KENT MI MESONET
MESONET STATION E7706, 2 S GRAND RAPIDS.
0551 AM HEAVY RAIN 3 ENE PENTWATER 43.81N 86.38W
08/28/2018 M0.52 INCH OCEANA MI MESONET
MESONET STATION E6978, 3 ENE PENTWATER.
&&Local storm report, Aug 28, 5:27 AM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
627 AM EDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND GST LUDINGTON BUOY 44.00N 86.60W
08/28/2018 M54 MPH LMZ868 MI BUOY
BUOY STATION 45024, LUDINGTON BUOY.
0255 AM TSTM WND GST BIG RAPIDS ROBEN-HOOD A 43.72N 85.50W
08/28/2018 M46 MPH MECOSTA MI AWOS
AWOS STATION RQB, BIG RAPIDS ROBEN-HOOD
ARPT.
0410 AM TSTM WND GST 1 W GRAND HAVEN 43.06N 86.26W
08/28/2018 M43 MPH LMZ846 MI MESONET
MESONET STATION XGHL, 1 W GRAND HAVEN.
1159 PM TSTM WND GST 4 SSE HART 43.64N 86.33W
08/27/2018 M42 MPH OCEANA MI MESONET
MESONET STATION AU347, 4 SSE HART.
0415 AM TSTM WND GST W MICH REGIONAL ARPT 42.74N 86.11W
08/28/2018 M41 MPH ALLEGAN MI ASOS
ASOS STATION BIV, W MICH REGIONAL ARPT.
0147 AM TSTM WND GST 2 W SCOTTVILLE 43.96N 86.34W
08/28/2018 M41 MPH MASON MI MESONET
MESONET STATION MC016, 2 W SCOTTVILLE.
0355 AM TSTM WND GST MT PLEASANT MUNI ARPT 43.62N 84.74W
08/28/2018 M41 MPH ISABELLA MI AWOS
AWOS STATION MOP, MT PLEASANT MUNI ARPT.
0440 AM TSTM WND GST PORT SHELDON BUOY 42.90N 86.30W
08/28/2018 M40 MPH LMZ874 MI BUOY
BUOY STATION 45029, PORT SHELDON BUOY.
0238 AM TSTM WND GST FREMONT MUNICIPAL ARPT 43.44N 85.99W
08/28/2018 M38 MPH NEWAYGO MI AWOS
AWOS STATION FFX, FREMONT MUNICIPAL ARPT.
0135 AM TSTM WND GST MASON CO APT 43.97N 86.42W
08/28/2018 M37 MPH MASON MI AWOS
AWOS STATION LDM, MASON CO APT.
0150 AM TSTM WND GST 3 ENE PENTWATER 43.81N 86.38W
08/28/2018 M35 MPH OCEANA MI MESONET
MESONET STATION E6978, 3 ENE PENTWATER.
&&Local storm report, Aug 28, 5:56 AM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
656 AM EDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 AM HEAVY RAIN TWIN LAKE 43.37N 86.18W
08/28/2018 M1.93 INCH MUSKEGON MI MESONET
STATION KMITWINL8. THE 36 HOUR RAIN TOTAL IS
8.35 INCHES.
0656 AM HEAVY RAIN 3 ENE MUSKEGON 43.24N 86.20W
08/28/2018 M1.81 INCH MUSKEGON MI MESONET
STATION KMIMUSKE38.
0650 AM HEAVY RAIN 1 E TWIN LAKE 43.37N 86.16W
08/28/2018 M1.81 INCH MUSKEGON MI MESONET
STATION KMITWINL10. THE 36 HOUR RAIN TOTAL
IS 8.12 INCHES.
0645 AM HEAVY RAIN 3 NNE MONTAGUE 43.45N 86.35W
08/28/2018 M1.76 INCH MUSKEGON MI MESONET
STATION KMIMONTA10.
0641 AM HEAVY RAIN 5 SSE STONY LAKE 43.49N 86.46W
08/28/2018 M1.70 INCH OCEANA MI MESONET
STATION KMIMONTA8.
0653 AM HEAVY RAIN 1 WNW ROOSEVELT PARK 43.20N 86.30W
08/28/2018 M1.68 INCH MUSKEGON MI MESONET
STATION KMIMUSKE45. THE 36 HOUR RAINFALL IS
4.82 INCHES.
0639 AM HEAVY RAIN NEW ERA 43.56N 86.34W
08/28/2018 M1.60 INCH OCEANA MI MESONET
STATION KMINEWER4.
0637 AM HEAVY RAIN 4 WNW MEARS 43.70N 86.51W
08/28/2018 M1.56 INCH OCEANA MI MESONET
STATION KMIMEARS5.
0638 AM HEAVY RAIN 3 NNW STONY LAKE 43.59N 86.53W
08/28/2018 M1.50 INCH OCEANA MI MESONET
STATION KMISHELB33.
0651 AM HEAVY RAIN 2 N MUSKEGON 43.26N 86.26W
08/28/2018 M1.50 INCH MUSKEGON MI MESONET
STATION KMINORTH13. THE 36 HOUR RAINFALL IS
7.53 INCHES.
0645 AM HEAVY RAIN 1 NNW 5 SW WHITEHALL 43.38N 86.43W
08/28/2018 M1.30 INCH MUSKEGON MI MESONET
STATION KMIMONTA7.
0646 AM HEAVY RAIN 1 NNE MONTAGUE 43.42N 86.36W
08/28/2018 M1.13 INCH MUSKEGON MI MESONET
STATION KMIMONTA1.
&&Local storm report, Aug 28, 6:34 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
734 AM EDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 AM HEAVY RAIN GRANDVILLE 42.91N 85.76W
08/28/2018 M1.58 INCH KENT MI MESONET
MESONET STATION D6683, GRANDVILLE.
&&Local storm report, Aug 28, 6:49 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
749 AM EDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM HEAVY RAIN 1 NNW COMSTOCK PARK 43.06N 85.68W
08/28/2018 M2.05 INCH KENT MI MESONET
STATION KMICOMST8.
0738 AM HEAVY RAIN 1 WNW FREMONT 43.47N 85.97W
08/28/2018 M1.74 INCH NEWAYGO MI MESONET
STATION KMIFREMO7.
0742 AM HEAVY RAIN 2 S BELMONT 43.05N 85.61W
08/28/2018 M1.73 INCH KENT MI MESONET
STATION KMIGRAND228.
0741 AM HEAVY RAIN 1 SSW ROCKFORD 43.12N 85.56W
08/28/2018 M1.25 INCH KENT MI MESONET
STATION KMIROCKF23.
0738 AM HEAVY RAIN 2 SSW CEDAR SPRINGS 43.19N 85.57W
08/28/2018 M1.02 INCH KENT MI MESONET
STATION KMICEDAR38.
&&NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785823, 785827, 785829, 785824, 785825, 785832, 785830, 785833, 785826, 785831, 785836, 785834, 785835.